Volume 5, issue 2 (2001)

Download this article
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Concordance and mutation

Paul A Kirk and Charles Livingston

Geometry & Topology 5 (2001) 831–883

arXiv: math.GT/9912174

Abstract

We provide a framework for studying the interplay between concordance and positive mutation and identify some of the basic structures relating the two.

The fundamental result in understanding knot concordance is the structure theorem proved by Levine: for n > 1 there is an isomorphism ϕ from the concordance group Cn of knotted (2n 1)–spheres in S2n+1 to an algebraically defined group G±; furthermore, G± is isomorphic to the infinite direct sum 2 4. It was a startling consequence of the work of Casson and Gordon that in the classical case the kernel of ϕ on C1 is infinitely generated. Beyond this, little has been discovered about the pair (C1,ϕ).

In this paper we present a new approach to studying C1 by introducing a group, , defined as the quotient of the set of knots by the equivalence relation generated by concordance and positive mutation, with group operation induced by connected sum. We prove there is a factorization of ϕ, C1ϕ1ϕ2G. Our main result is that both maps have infinitely generated kernels.

Among geometric constructions on classical knots, the most subtle is positive mutation. Positive mutants are indistinguishable using classical abelian knot invariants as well as by such modern invariants as the Jones, Homfly or Kauffman polynomials. Distinguishing positive mutants up to concordance is a far more difficult problem; only one example has been known until now. The results in this paper provide, among other results, the first infinite families of knots that are distinct from their positive mutants, even up to concordance.

Keywords
knot theory, concordance, mutation
Mathematical Subject Classification 2000
Primary: 57M25
Secondary: 57M27
References
Forward citations
Publication
Received: 18 December 2000
Revised: 17 November 2001
Accepted: 30 October 2001
Published: 21 November 2001
Proposed: Ronald Stern
Seconded: Robion Kirby, Cameron Gordon
Authors
Paul A Kirk
Department of Mathematics
Indiana University
Bloomington
Indiana 47405
USA
Charles Livingston
Department of Mathematics
Indiana University
Bloomington
Indiana 47405
USA